Front speed in the Burgers equation with a random flux

J. Wehr, J. Xin

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

We study the large-time asymptotic shock-front speed in an inviscid Burgers equation with a spatially random flux function. This equation is a prototype for a class of scalar conservation laws with spatial random coefficients such as the well-known Buckley-Leverett equation for two-phase flows, and the contaminant transport equation in groundwater flows. The initial condition is a shock located at the origin (the indicator function of the negative real line). We first regularize the equation by a special random viscous term so that the resulting equation can be solved explicitly by a Cole-Hopf formula. Using the invariance principle of the underlying random processes and the Laplace method, we prove that for large times the solutions behave like fronts moving at averaged constant speeds in the sense of distribution. However, the front locations are random, and we show explicitly the probability of observing the head or tail of the fronts. Finally, we pass to the inviscid limit, and establish the same results for the inviscid shock fronts.

Original languageEnglish (US)
Pages (from-to)843-871
Number of pages29
JournalJournal of Statistical Physics
Volume88
Issue number3-4
StatePublished - Aug 1 1997

Keywords

  • Asymptotic speed
  • Burgers equation
  • Cole-Hopf formula
  • Front solutions
  • Random flux

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'Front speed in the Burgers equation with a random flux'. Together they form a unique fingerprint.

  • Cite this